Alert archive / North Dakota / Blizzard Watches in 2009
Blizzard Watch 6, NWS Bismarck, ND
NWS Bismarck, ND issued this blizzard watch at Dec 23, 2009, 2:15 AM MST for 32 counties in North Dakota. It took effect at Dec 25, 2009, 5:00 AM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 23, 2009, 2:15 AM MST (09:15 UTC)
- In effect from
- Dec 25, 2009, 5:00 AM MST
- Expired
- Dec 24, 2009, 3:14 PM MST
- In force
- Issued by
- NWS Bismarck, ND
All 32 counties
Adams County, ND, Billings County, ND, Bottineau County, ND, Bowman County, ND, Burke County, ND, Burleigh County, ND, Dickey County, ND, Divide County, ND, Dunn County, ND, Emmons County, ND, Foster County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McHenry County, ND, McIntosh County, ND, McKenzie County, ND, Mercer County, ND, Mountrail County, ND, Oliver County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Slope County, ND, Stark County, ND, Stutsman County, ND, Wells County, ND, Williams County, ND
The radar
The Bismarck radar (KBIS), 72 km from the middle of the area, began a volume at 09:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 9.3 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 543 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this blizzard watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this blizzard watch went out at Dec 22, 8:37 PM MST, 5 hours 38 minutes earlier.
Area forecast discussion, Dec 22, 8:37 PM MST, 5 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 937 PM CST TUE DEC 22 2009 .UPDATE... ONLY MINOR UPDATES THIS EVENING. FIRST OF ALL...WILL NOT CHANGE ANY CURRENT HEADLINES AT THIS TIME. WE WILL ADD A MENTION OF PATCHY FREEZING DRIZZLE AND FREEZING FOG OVER THE WEST AND CENTRAL. LIGHT ECHOS SHOWING UP OVER THE NORTHWEST. ALSO HAD A PUBLIC REPORT OF SOME VERY LIGHT FREEZING PRECIPITATION BETWEEN KENMARE AND MINOT. IN ADDITION...VISIBILITIES HAVE BEEN FALLING IN THE SOUTHWEST. BOWMAN ND AND BAKER MT HAVE BEEN BOUNCING AROUND BETWEEN 1/2 AND 1 1/2 MILES VISIBILITY. ALSO ADJUSTED LOW TEMPERATURES JUST A BIT. WITH OVERCAST SKIES...DO NOT EXPECT TEMPERATURES TO FALL VERY MUCH...SO WE RAISED OVERNIGHT LOWS A LITTLE. && .PREV DISCUSSION... /ISSUED 500 PM CST TUE DEC 22 2009/ DISCUSSION... WILL KEEP DISCUSSION SHORT THIS AFTERNOON WITH ACTIVE WINTER WEATHER. A SIGNIFICANT WINTER STORM IS STILL ON TRACK FOR MUCH OF THE STATE THROUGH CHRISTMAS DAY. LATEST MODEL TRENDS SUPPORT A WEST TO EAST SNOWFALL GRADIENT...WITH 3 TO 6 INCH AMOUNTS COMMON OVER WESTERN COUNTIES...6 TO 10 CENTRAL...AND ROUGHLY 10 TO 15 EAST...THROUGH FRIDAY NIGHT. STAYED CLOSE TO HPC QPF GUIDANCE AND ABOUT 14-16:1 SNOW RATIOS. THESE RATIOS WILL BE ON THE CONSERVATIVE SIDE SOME LOCATIONS...BUT STILL PLENTY OF TIME TO MAKE ADJUSTMENTS. FORECAST SOUNDINGS ARE CLASSIC FOR HEAVY BANDED SNOW...WITH STEEP LAPSE RATES ALOFT...AND A THERMAL PROFILE IN OR NEAR THE DENDRITIC CRYSTAL GROWTH ZONE ALL THE WAY DOWN TO THE SURFACE. WILL LIKELY HAVE SEVERAL NARROW BANDS OF ENHANCED SNOWFALL...BUT WONT BE ABLE TO PIN DOWN WITH ANY ACCURACY UNTIL EVENT IS UNDERWAY. INCREASING WINDS WILL ALSO BE PROBLEMATIC THURSDAY AFTERNOON THROUGH FRIDAY...ESPECIALLY ACROSS THE SOUTHERN THIRD OF THE FORECAST AREA. STILL QUESTIONABLE WHETHER OR NOT WE WILL HIT WIND/VSBY REQUIREMENTS FOR A BONAFIDE BLIZZARD...BUT THE POTENTIAL IS THERE. THE MOST SEVERE WEATHER WILL HOLD OFF UNTIL LATE WEDNESDAY...SO HAVE OPTED TO CONTINUE THE WINTER STORM WATCH THIS AFTERNOON. LATER SHIFTS WILL HAVE THE FLEXIBILITY FOR A VARIETY OF HEADLINES AND TIMING. HAVE KEPT POPS OUT OF SATURDAY...BUT WILL HAVE TO MONITOR FOR SIGNS OF THE SYSTEM SLOWING DOWN EVEN MORE. && .BIS WATCHES/WARNINGS/ADVISORIES... WINTER STORM WATCH FROM 6 AM CST /5 AM MST/ WEDNESDAY THROUGH FRIDAY AFTERNOON FOR NDZ001>004-009>012-017>022-031>035-040>046. WINTER STORM WATCH FROM WEDNESDAY EVENING THROUGH LATE FRIDAY NIGHT FOR NDZ005-013-023-025-036-037-047-048-050-051. && TWH
Hazardous weather outlook, Dec 22, 3:41 PM MST, 10 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 441 PM CST TUE DEC 22 2009 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-231200- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 441 PM CST TUE DEC 22 2009 /341 PM MST TUE DEC 22 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A POTENT WINTER STORM WILL BRING MODERATE TO HEAVY SNOW TO THE AREA FROM WEDNESDAY THROUGH CHRISTMAS DAY. PERIODS OF BLOWING AND DRIFTING SNOW ARE ALSO EXPECTED...WHICH WILL ADD TO THE TRAVEL HAZARD. AREAS SOUTH AND EAST OF BISMARCK ARE MOST FAVORED FOR HEAVY SNOW...AND POSSIBLY NEAR BLIZZARD CONDITIONS LATE THURSDAY THROUGH FRIDAY. A WINTER STORM WATCH IS IN EFFECT FOR WESTERN AND CENTRAL NORTH DAKOTA. ADDITIONAL DETAILS ARE AVAILABLE AT THE NATIONAL WEATHER SERVICE WEB SITE AT WEATHER.GOV/BISMARCK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THROUGH CHRISTMAS DAY FOR SEVERE WINTER WEATHER REPORTS. KINNEY
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 23, 2:15 AM MST | Winter Storm Warning | BIS | Bottineau, Burleigh, Dickey, Emmons, Foster, Grant and 13 more | 51 hr |
| Dec 23, 2:15 AM MST | Winter Weather Advisory | BIS | Adams, Billings, Bottineau, Bowman, Burke, Burleigh and 26 more | 4 days |
Nearby
Blizzard Watches in North Dakota, 2009Every blizzard watch in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.